advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Venedocia, Ohio, USA:

I live in a very rural area with very limited resources. My daughter's psychiatrist died recently and I can't get her into another psychiatrist for a couple of months. When she became psychotic last week, I was forced to hospitalize her and the psychiatrist who saw her put her on Risperdal. The Risperdal stopped the voices and lets her sleep through the night, but it causes such a deep sleep I am afraid she might sleep through a low blood sugar. After they gave her too much insulin at snack time (over her objections), I insisted that they check her blood sugar through the night to make sure she didn't drop. They checked three times and she slept through them all.

When I tried to talk to the psychiatrist about my concern, he totally dismissed it and told me she needed this medication in this dosage and that was that. He refused to consider any other drug, to reconsider the dosage, or even to look at the records of her past psychiatric hospitalizations (the last one was to get her off Risperdal, which was causing problems, including sleeping too soundly). Unfortunately, her endocrinologist is out of the country right now. Am I wrong to be concerned? She will be discharged tomorrow and the psychiatrist informed me I was welcome to take her off the medication once she got home. Obviously, I don't want the voices that were commanding her to harm herself and others to come back, so I won't be doing that. At this point, my plan is to check her blood sugar at least once through the night until her endocrinologist gets back to this part of the world, but the psychiatrist didn't understand why I was concerned that a low blood sugar wouldn't awaken her. He didn't see that as a problem at all. Am I concerned over nothing?

Answer:

You are correct in worrying about any medication that might cause deep sleep and/or mask hypoglycemia. This is a tricky problem in someone who needs a medication such as Risperdal and your decision to do middle-of-the-night checks is a good one. While you wait for your endocrinologist to return, you may want to call and discuss this with your diabetes team (i.e., nurse educator). Certainly doing middle-of-the-night checks is a good safety backup although not all so practical. I do have some patients who continue to wake up with an alarm clock religiously at 3 to 4 a.m. for the specific purpose of checking asymptomatic nocturnal hypoglycemia and have successfully avoided all recurrent severe lows with this "trick." Adapting alternative insulin delivery timing and/or choices of insulin may also sometimes help (i.e., switching to bedtime Lantus which has significantly less middle-of-the-night peak effect).

SB

Additional comments from Dr. Jill Weissberg-Benchell:

Your daughter is an adult. What does she think about her medications and her treatment? Also, although she might sleep soundly, has she actually had a low blood sugar in the middle of the night? IF you feed her before she goes to bed, she may not have a high risk of low blood sugars, especially if she's on insulin analogs. The Risperdal seems to be helping her psychiatric symptoms, so I would be hesitant to stop giving them to her and risking the very real likelihood that she will decompensate psychiatrically and require re-admission. Try to schedule an appointment with a psychiatrist that lives further away from you for a second opinion. Going farther away a few times may be worth the traveling to get another person's recommendations.

JWB

DTQ-20070618162912
Original posting 24 Jun 2007
Posted to Other Medications

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.